Alert archive / Nevada / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 14, 2024, 12:02 PM PDT for Mineral County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 12:02 PM PDT (19:02 UTC)
- Expired
- Jul 14, 2024, 12:30 PM PDT
- In force
- 28 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mineral County, NV
The radar
The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 2442 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WUUS55 KREV 141902
SVRREV
NVC021-141930-
/O.NEW.KREV.SV.W.0003.240714T1902Z-240714T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
1202 PM PDT Sun Jul 14 2024
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Northeastern Mineral County in western Nevada...
* Until 1230 PM PDT.
* At 1202 PM PDT, a severe thunderstorm was located 8 miles northwest
of Luning, or 29 miles southwest of Gabbs, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, fencing and trees.
* Locations impacted include...
Luning, Indian Head Peak, and Mount Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 11814 3845 11828 3855 11847 3883 11830
3865 11788 3864 11788
TIME...MOT...LOC 1902Z 214DEG 16KT 3857 11833
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AY1 follow-up statement
521
WWUS55 KREV 141931
SVSREV
Severe Weather Statement
National Weather Service Reno NV
1231 PM PDT Sun Jul 14 2024
NVC021-141940-
/O.EXP.KREV.SV.W.0003.000000T0000Z-240714T1930Z/
Mineral NV-
1231 PM PDT Sun Jul 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINERAL COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 3849 11814 3845 11828 3855 11847 3883 11830
3865 11788 3864 11788
TIME...MOT...LOC 1930Z 214DEG 16KT 3899 11912
$$
AYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:10 AM PDT, 9 hours 52 minutes earlier.
Area forecast discussion, Jul 14, 2:10 AM PDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
210 AM PDT Sun Jul 14 2024
.SYNOPSIS...
* Another round of showers and thunderstorms is expected this
afternoon and evening, with continued fire weather concerns.
* More typical July warmth is expected through much of this week.
* A warming trend looks likely next weekend as a ridge re-
amplifies over the western US.
&&
.DISCUSSION...
Latest radar imagery shows light showers ongoing along the Sierra
Front and into the Basin & Range early this morning. Light showers
will continue through the mid-morning, though extremely dry low-
levels evident on yesterday's afternoon sounding suggest these
showers are producing little in the way of accumulations. Another
round of showers and thunderstorms is expected this afternoon and
evening, as we remain wedged between a closed low off the coast
of central California and an area of high pressure over the Four
Corners. For fire weather concerns, please see the Fire Weather
section below. Coverage appears similar to what we saw yesterday,
with scatted storms expanding in coverage from south to north
through the day. Storms today will have even more moisture to tap
into, with forecast soundings indicating PWATs upwards of an inch
across the region. As such, locally heavy rainfall will be more of
a concern today. However, storm motions appear fast enough (15-25
mph) to moderate the risk for flash flooding. Storms today will
again be capable of producing gusty and erratic outflow winds up
to 60 mph given DCAPE values 1000-1600 J/kg per forecast
soundings.
The wrench in the forecast for today will be the high PWATs over
the area, which can sometimes inhibit thunderstorm development if
cloud cover persists through the morning. However, latest
satellite imagery shows an area of dry air entraining into the
region from the south early this morning, which should allow skies
to clear out sufficiently later this morning. So, keeping high
confidence for thunderstorm development today in this morning's
forecast.
A trough begins to sneak into the Pacific Northwest on Monday,
bringing a drier southwesterly flow regime over the region.
However, lingering moisture and instability on Monday will allow
isolated showers and thunderstorms to develop in the afternoon
and evening, with greatest chances along the Sierra crest eastward
into the Sierra Front and Eastern Sierra. Storm chances drop off
significantly on Tuesday through the remainder of the work week as
we remain under the influence of the trough. Temperatures will
also remain moderated to near or just above seasonal averages
through the week.
The trough over the Pacific Northwest retreats westward off the
coast near the end of the week as the Four Corners High
re-amplifies. A warming trend looks likely once again as we head
into the weekend, with triple digit heat back on the table by
Saturday for western Nevada valleys. Isolated afternoon
thunderstorms may also return mainly to Mono and Mineral counties
by next weekend. Whitlam
&&
.AVIATION...
* Light showers ongoing this morning across the Sierra Front and
Basin & Range may produce brief lowering of CIG/VIS and terrain
obscuration through around 12z.
* Another round of scattered showers and thunderstorms is expected
this afternoon and evening. Storms will begin over Mono County
around 18z, spreading northward through the evening before
tapering off around 04z. Storms will be capable of producing brief
heavy rainfall, lightning, gusty and erratic outflow winds to 50
kt, and small hail for all regional terminals.
Whitlam
&&
.FIRE WEATHER...
A Red Flag Warning remains in effect through this evening for the
Eastern Sierra, northeast California, and western Nevada. Though
storms today will have a good amount of moisture to tap into,
moderate to fast storm motions will lead to limited wetting rains
and the potential for dry lightning strikes once again today.
Sufficiently dry lower levels with steep lapse rates will also
promote the threat for gusty and erratic outflow winds to 60 mph
this afternoon and evening. Winds may impact the areas of new fire
starts from yesterday, with locally heavy rainfall, small hail, and
frequent lightning also potentially impacting firefighting efforts
across the region. Whitlam
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 8 PM PDT this evening
NVZ420-421-423-429-458.
CA...Red Flag Warning until 8 PM PDT this evening CAZ270>272-274-278.
&&In the hours before
Special weather statement, Jul 14, 11:01 AM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Reno NV
1101 AM PDT Sun Jul 14 2024
CAZ073-NVZ001-003-141830-
Mono CA-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1101 AM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...WEST CENTRAL
MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES THROUGH 1130 AM PDT...
At 1100 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Walker, or 18 miles east of Coleville, moving north at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walker Lake, Wellington, Mount Grant, Sweetwater Summit, Nv 208 At
Douglas-Lyon Co Line, Pine Grove, Junction Nv 338 And Nv 829
(wellington Cutoff), and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 11890 3846 11906 3849 11929 3877 11942
3874 11864
TIME...MOT...LOC 1800Z 184DEG 13KT 3856 11917
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AYSpecial weather statement, Jul 14, 11:34 AM PDT, 28 minutes before
Special Weather Statement
National Weather Service Reno NV
1134 AM PDT Sun Jul 14 2024
NVZ001-141900-
Mineral and Southern Lyon Counties NV-
1134 AM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MINERAL COUNTY THROUGH
NOON PDT...
At 1134 AM PDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or 31 miles northeast of Bodie, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hawthorne, Walker Lake, Hawthorne Industrial Airport, Indian Head
Peak, and Schurz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 11841 3841 11849 3847 11859 3850 11874
3861 11877 3882 11877 3865 11819
TIME...MOT...LOC 1834Z 194DEG 18KT 3856 11864
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AYThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:15 PM PDT | Special Weather Statement | REV | 30 min | |
| Jul 13, 5:30 PM PDT | Special Weather Statement | REV | 30 min | |
| Jul 13, 7:26 PM PDT | Special Weather Statement | REV | Churchill | 34 min |
| Jul 14, 11:01 AM PDT | Special Weather Statement | REV | Lyon | 29 min |
| Jul 14, 11:34 AM PDT | Special Weather Statement | REV | Mineral | 26 min |
| Jul 14, 12:27 PM PDT | Dust Storm Advisory | REV | Douglas, Lyon, Mineral | 63 min |
| Jul 14, 12:38 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Mineral | 52 min |
| Jul 14, 1:11 PM PDT | Special Weather Statement | REV | Churchill | 34 min |
| Jul 14, 1:38 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| Jul 14, 2:19 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 14, 2:42 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 63 min |
| Jul 14, 3:03 PM PDT | Dust Storm Warning | REV | Churchill, Pershing | 117 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.